Minnesota, 2024

Blizzard and Heavy Snow in Minnesota, February 26 to 28, 2024

February 26 to 28, 2024 · NWS FGF · 12 events in 8 counties and zones

A two-fold event impacted eastern North Dakota and northwestern Minnesota late February. The first prong of the event brought mixed precipitation and some snow, the second brought mesoscale forced snow and wind, with some locations getting up to almost a foot of snow and blizzard conditions.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A two-fold event impacted eastern North Dakota and northwestern Minnesota late February. The first prong of the event brought mixed precipitation and some snow, the second brought mesoscale forced snow and wind, with some locations getting up to almost a foot of snow and blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 26, 3:11 AM CST, 1 hour 49 minutes earlier. Its key messages:

  • There is a 40 percent chance for minor travel impacts early this morning near the international border from light snow and near the Highway 2 corridor from a light glaze of ice. This may impact the Monday morning commute, but will quickly be improved by warming temperatures.
  • Winter impacts are expected tonight through at least midday Tuesday. Moderate to high snowfall rates and wind gusts up to 45 mph are expected. There is at least a 60 percent chance for blizzard conditions for portions of the Red River Valley into eastern North Dakota Tuesday.
Area forecast discussion, Feb 26, 3:11 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
311 AM CST Mon Feb 26 2024

.KEY MESSAGES...

- There is a 40 percent chance for minor travel impacts early
  this morning near the international border from light snow
  and near the Highway 2 corridor from a light glaze of ice.
  This may impact the Monday morning commute, but will quickly
  be improved by warming temperatures.

- Winter impacts are expected tonight through at least midday
  Tuesday. Moderate to high snowfall rates and wind gusts up to
  45 mph are expected. There is at least a 60 percent chance for
  blizzard conditions for portions of the Red River Valley into
  eastern North Dakota Tuesday.

&&

.DISCUSSION...
Issued at 311 AM CST Mon Feb 26 2024

Initial round of precipitation with the warm air advection is
pushing into our counties, with most of the sites along the
international border reporting snow. Returns down by Fargo do
not appear to be reaching the ground. Snow just started at Grand
Forks. Devils Lake airport was reporting UP, but webcams showed
RA (FZRA based on temps). Impacts are unknown given ND DOT has
not updated their webpage since 9:30 PM. That being said,
temperatures behind the precipitation band quickly climb into
the mid 30s. Winter impacts will quickly be mitigated by the
warming temps, especially after sunrise. Given this, will expand
the SPS a bit further south to include portions of the Highway
2 corridor, but at this point think further headlines are not
needed. The precipitation will push quickly east and will be out
of the CWA shortly after 12Z anyway.

Warm tongue remains over the CWA throughout the day and with at
least some sunshine, we should get again to near record highs in
the 50s and even low 60s in the southern RRV. This will quickly
come to an end tonight as a northern branch shortwave approaches
western ND and pushes a cold front down into the Northern
Plains. The strong front will drop temps rapidly down into the
20s behind it, and there will be very strong frontogenesis along
with the synoptic lift from the approaching shortwave. The HRRR
tries to break out some precip a little sooner along the frontal
passage, but seems to be an outlier in the ensemble. Most of the
members bring snow as the mid level baroclinic zone arrives
after midnight. There has been a slight trend to the south with
the HREF, but several of the larger scale ensembles still keep
the heavier snow band north over Grand Forks. And with mesoscale
banding, exact placement is low confidence anyway.

Higher confidence as it always is, is the wind. Strong cold air
advection with the system, northerly direction favorable for the
Red River Valley, along with a good pressure gradient and
pressure fall/rise couplet. The 925mb winds to mix down are not
huge, around 35 kts, but winds around around 40 kts just above
that and could be achievable by Tuesday morning according to
bufkit soundings. Probabilities for blowing snow still look very
high, although again much will depend on how much snow is
falling. Still not super confident on where the heavy band will
set up so will keep the watch going, and extend a bit further
west to include Griggs and Barnes for some high probabilities of
blowing snow in the northeastern portions of those counties.

Wednesday into Sunday...Northwesterly flow gives way to weak
ridging then southwesterly flow by the weekend. Temperatures
will quickly rise back up to above climo values, although will
be tempered by any snow we get. There is some signal for a more
active pattern next weekend with the southwesterly flow and a
deep trough just to our west that will be coming out towards the
beginning of week 2, but confidence is low on any specifics.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1132 PM CST Sun Feb 25 2024

MVFR ceilings are beginning to spread into northeast ND and
should impact KDVL, KGFK, and KTVF as a wintry mix moves through
the region during the early morning hours Monday (lower chances
for impacts at other terminals in eastern ND and northwest MN).
VFR conditions eventually prevail Monday morning and last into
the early evening before additional low stratus and eventually
snow and blowing snow develop late Monday evening (increasing
chances for LIFR conditions after the current TAF period).

Low level wind shear develops early this morning form the south
(35-45kt) due to a low level jet in the 8-14Z period. Winds
eventually become gusty from the southeast early in the TAF
period, shifting to the south, southwest, and eventually
northwest as low pressure progresses across the region Monday
followed by a cold front late Monday afternoon in the evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from late tonight through Tuesday afternoon
     for NDZ027>030-038-039.
MN...Winter Storm Watch from late tonight through Tuesday afternoon
     for MNZ001>003.

&&

DISCUSSION...JR
AVIATION...DJR
Hazardous weather outlook, Feb 25, 10:09 PM CST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1009 PM CST Sun Feb 25 2024

MNZ004>008-NDZ006>008-014>016-054-270415-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Western Walsh-
1009 PM CST Sun Feb 25 2024

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

20-40% chance for greater than 0.01" of ice accumulation tonight
leading to slick roads. Less than an inch of snow with this wintry
mix.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread snowfall of 1 to 4 inches and strong winds over 30 mph
may lead to areas of blowing snow especially in the Red River
Valley where blizzard like conditions are possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Reports of snow, ice, visibility, and poor road conditions are
appreciated.

MNZ001>003-009-013>017-022>024-027>032-040-NDZ024-026>030-038-039-
049-052-053-270415-
West Polk-Norman-Clay-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
1009 PM CST Sun Feb 25 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread snowfall of 1 to 4 inches and strong winds over 30 mph
may lead to areas of blowing snow especially in the Red River
Valley where blizzard like conditions are possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Reports of snow, ice, visibility, and poor road conditions are
appreciated.

In the hours before

Special weather statement, Feb 26, 3:26 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
326 AM CST Mon Feb 26 2024

MNZ001-004>009-013>017-NDZ006>008-014>016-026-027-054-261530-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Nelson-Grand Forks-Western Walsh-
Including the cities of Crookston, East Grand Forks, Hallock,
Karlstad, Lancaster, Casperson, Fox, Hayes Lake State Park,
Malung, Pencer, Roseau, Salol, Baudette, Radium, Warren, Englund,
Florian, Stephen, Argyle, Newfolden, Middle River, Espelie,
Gatzke, Grygla, Rosewood, Red Lake, Redby, Ponemah,
Dakota Junction, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Lavinia,
Rosby, Cando, Considine, Dresden, Langdon, Maida, Mount Carmel,
Vang, Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont,
Drayton, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake,
Grafton, Nash, Oakwood, Park River, Lakota, Mcville, Aneta,
Tolna, Grand Forks, Adams, Lankin, and Fairdale
326 AM CST Mon Feb 26 2024

...LIGHT MIXED PRECIPITATION MAY AFFECT AREAS ALONG AND NORTH OF
THE HIGHWAY 2 CORRIDOR EARLY THIS MORNING...

Light ice accumulations of around 0.01" may lead to slippery
roads. Snowfall totals up to an inch are expected. If you plan on
traveling early this morning before 8 AM, allow extra time to
reach your destination. Don't use cruise control. Be especially
careful around stop lights, school bus stops, and intersections.

Check road conditions...
By Phone: call 511
Website for North Dakota: travel.dot.nd.gov
Website for Minnesota: 511mn.org

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow, 4 blizzard. Local standard time, as filed.

Heavy Snow, Red Lake

When
February 26, 5:00 AM CST to February 27, 9:02 AM CST
Where
Red Lake forecast zone
Reported by
Public
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Public reports 7 inches of storm total snow in Dorothy.

Heavy Snow, Norman

When
February 26, 5:00 AM CST to February 27, 4:42 PM CST
Where
Norman forecast zone
Reported by
Public
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Public reports 7 inches of storm total snow in Ada.

Heavy Snow, East Polk

When
February 26, 5:00 AM CST to February 27, 4:45 PM CST
Where
East Polk forecast zone
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Public reports 6 inches of storm total snow in Gully.

Heavy Snow, Roseau

When
February 26, 7:00 AM CST to February 27, 10:00 PM CST
Where
Roseau forecast zone
Reported by
COOP Observer
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Warroad 4 W COOP Observer reports 6.7 inches of storm total snowfall.

Heavy Snow, Lake of the Woods

When
February 26, 10:00 AM CST to February 27, 6:05 PM CST
Where
Lake of the Woods forecast zone
Reported by
Public
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Public reports 8 inches of storm total snow in Angle Inlet.

Blizzard, Kittson

When
February 27, 5:55 AM CST to 12:31 PM CST
Where
Kittson forecast zone
Reported by
AWOS
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Blizzard conditions of 1/4SM visibility or less and wind gusts of 35 MPH or more began around 5:55 AM, ongoing at time of report.

Blizzard, West Polk

When
February 27, 6:15 AM CST to 12:33 PM CST
Where
West Polk forecast zone
Reported by
AWOS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Blizzard conditions of 1/4SM visibility or less and wind gusts of 35 MPH or more began around 6:15 AM, ongoing at time of report.

Heavy Snow, East Polk

When
February 27, 7:00 AM CST to February 28, 7:00 AM CST
Where
East Polk forecast zone
Reported by
CoCoRaHS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

CoCoRaHS 2.5 SSW of Mentor reports 6 inches of storm total snow.

Heavy Snow, Norman

When
February 27, 7:00 AM CST to February 28, 9:55 AM CST
Where
Norman forecast zone
Reported by
Public
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Public reports 6 inches of storm total snow in Halstad.

Blizzard, West Marshall

When
February 27, 9:00 AM CST to 11:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard conditions of 1/4SM visibility or less and wind gusts of 35 MPH or more began around 3AM and persisted until around 5PM at the Donaldson and Warren DOT sites. Peak winds were 45 MPH and 49 MPH.

Heavy Snow, Lake of the Woods

When
February 27, 10:00 AM CST to February 28, 10:46 AM CST
Where
Lake of the Woods forecast zone
Reported by
Public
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Public reports 7 inches of storm total snow 2 N Roosevelt.

Blizzard, Norman

When
February 27, 10:00 AM CST to 10:00 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Blizzard conditions of 1/4SM visibility or less and wind gusts of 35 MPH or more began around 4AM and persisted until around 4PM at the Halstad DOT site. Peak winds were 47mph.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163857, 1163858, 1163859, 1163863, 1163865, 1163854, 1163856, 1163860, 1163862, 1165204, 1163864, 1165202.